Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Jackson, KY

June 23, 20175 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 23, 2017, 6:56 PM EDT for 5 counties in Kentucky. It was in force for 5 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 6:56 PM EDT (22:56 UTC)
Expired
Jun 24, 2017, 12:00 AM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:35 PM EDTFLASH FLOODFlemingsburg, KYAT LEAST TWO HOMES BEING FLOODED ON EAST WATER STREET AND THE ROAD IS BEING SHUT DOWN AT THIS TIME.
Jun 23, 8:09 PM EDTFLASH FLOOD1 Nne Bethel, KYWATER OVER ROAD AND CAR STUCK ON LITTLE FLAT - LEDFORD ROAD JUST NORTH OF BETHEL. EXACT MILAGE FROM CITY ESTIMATED.
Jun 23, 8:09 PM EDTFLASH FLOOD6 Nw Owingsville, KYWATER OVER THE ROAD AND IMPASSABLE AT THE 6MM OF HWY 36 W OUT OF OWINGSVILLE
Jun 23, 9:35 PM EDTFLASH FLOODOlympia Springs, KYWATER INTO A HOME ON PENDLETON BRANCH ROAD AND ANOTHER HOME ON OLD STATE ROAD.
Jun 23, 9:40 PM EDTFLASH FLOODHillsboro, KYRINGOS MILLS ROAD CLOSED DUE TO FLASH FLOODING.
Jun 23, 9:40 PM EDTFLASH FLOODMuses Mills, KYMUSES MILLS ROAD CLOSED DUE TO FLASH FLOODING.
Jun 23, 9:40 PM EDTFLASH FLOODTilton, KYMUDSOCK ROAD CLOSED DUE TO FLASH FLOODING.
Jun 23, 9:50 PM EDTFLASH FLOOD3 W Judy, KYSEVERAL ROADS FLOODED AND IMPASSABLE IN THE COUNTY...INCLUDING AARONS RUN ROAD.
Jun 23, 9:50 PM EDTFLASH FLOODMorehead, KYNUMEROUS ROADS CLOSED THROUGHOUT THE COUNTY INCLUDING US 60 IN SEVERAL SPOTS. SOME MINOR FLOODING OCCURED TO A FEW HOMES.
Jun 23, 10:10 PM EDTFLASH FLOOD5 Ne Elliottville, KYHWY 1620 NEAR INTERSECTION WITH HWY 504 CLOSED WITH SOME HOMES CUT OFF BY FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

375 
WGUS53 KJKL 232256
FFWJKL
KYC011-063-069-173-205-240400-
/O.NEW.KJKL.FF.W.0023.170623T2256Z-170624T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
656 PM EDT FRI JUN 23 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Montgomery County in east central Kentucky...
  Bath County in east central Kentucky...
  Fleming County in east central Kentucky...
  Rowan County in east central Kentucky...
  Central Elliott County in east central Kentucky...

* Until midnight EDT

* At 653 PM EDT, Doppler radar indicated heavy rain moving across 
  the warned area. Up to an inch of rainfall has already occurred in 
  places since 6 pm. 1 to 2 inches of rainfall is expected to fall 
  between 7 and 10 pm. Excess runoff will cause flash flooding of 
  creeks and streams, roads, and roadside culverts.
  
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
  Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Pecks
  Ridge, Levee, Elliottville, Christy, Hilda, Bourbon Furnace,
  Pebble, Bangor, Muses Mills and Wallingford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3843 8358 3839 8340 3819 8327 3827 8317
      3818 8305 3821 8302 3817 8292 3812 8289
      3811 8328 3804 8340 3806 8358 3801 8358
      3803 8366 3794 8397 3811 8408 3832 8384
      3845 8398 3849 8393 3846 8385 3852 8365

$$

GEOGERIAN
2 follow-up statements
178 
WGUS73 KJKL 232349
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
749 PM EDT FRI JUN 23 2017

KYC011-063-069-173-205-240400-
/O.CON.KJKL.FF.W.0023.000000T0000Z-170624T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-Elliott KY-
749 PM EDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
MONTGOMERY...BATH...FLEMING...ROWAN AND CENTRAL ELLIOTT COUNTIES...

At 748 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to two inches of rain have already fallen, with flash 
flooding being reported in downtown Flemingsburg along East Water 
Street. Rainfall rates of 2 to 3 inches per hour will continue at 
times through 9 pm. Excess runoff will continue to cause flash 
flooding of creeks and streams, roads, and roadside culverts. 

Some locations that will experience flooding include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Pecks
Ridge, Levee, Elliottville, Christy, Hilda, Bourbon Furnace, Pebble,
Bangor, Muses Mills and Wallingford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3843 8358 3839 8340 3819 8327 3827 8317
      3818 8305 3821 8302 3817 8292 3812 8289
      3811 8328 3804 8340 3806 8358 3801 8358
      3803 8366 3794 8397 3811 8408 3832 8384
      3845 8398 3849 8393 3846 8385 3852 8365

$$

GEOGERIAN
052 
WGUS73 KJKL 240401
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1201 AM EDT SAT JUN 24 2017

KYC011-063-069-173-205-240409-
/O.EXP.KJKL.FF.W.0023.000000T0000Z-170624T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-Elliott KY-
1201 AM EDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING FOR MONTGOMERY...BATH...FLEMING...ROWAN
AND CENTRAL ELLIOTT COUNTIES WILL EXPIRE AT MIDNIGHT EDT...

The heavy rain has ended. Flooding is still ongoing in some 
locations within this warning area, so the flash flood warning has 
been replaced by an areal flood warning which is in effect through 
the overnight. Please refer to this product for more information.

LAT...LON 3843 8358 3839 8340 3819 8327 3827 8317
      3818 8305 3821 8302 3817 8292 3812 8289
      3811 8328 3804 8340 3806 8358 3801 8358
      3803 8366 3794 8397 3811 8408 3832 8384
      3845 8398 3849 8393 3846 8385 3852 8365

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 5:02 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 23, 5:02 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
502 PM EDT Fri Jun 23 2017

.UPDATE...
Issued at 502 PM EDT FRI JUN 23 2017

Small update to freshen up the near term grids to make sure they
were on track with current conditions. Also updated pops and
weather based on the latest radar trends and hi-res model data,
with more widespread precipitation now entering into the western
CWA and expected to continue and progress eastward throughout the
afternoon/evening. All changes have been published and sent to
NDFD/web. Since the afternoon package ZFP started with tonight
wording, these updates should not impact the current product.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 359 PM EDT FRI JUN 23 2017

Severe weather and flash flood threat continue this evening.
Center of tropical depression Cindy has moved into western KY
while cold front now stretches from southeast MI through northwest
IN to OK. The low pressure center will continue to move ENE while
the front advances southeast. The interaction of these systems
will bring showers and thunderstorms to our area this evening and
early tonight.

Higher precipitable water is now advancing into eastern KY in
advance of the remnants of Cindy. Precipitable water will
increase to 2 to 2.25 inches so showers and thunderstorms will be
efficient rain producers. Rainfall rates in excess of 2 inches per
hour will be possible with the heaviest thunderstorms. It does
appear the heavy rain threat will mainly be confined to the time
frame before midnight, but will allow the flash flood watch to
continue as is, though it will likely be able to be cancelled
early.

As noted earlier today the surface to 1 KM storm relative helicity
will approach or exceed 400 m2/s2 this afternoon and evening. Some
rotating storms are likely and with rather low lifting
condensation levels a rotating storm could result in a brief
tornado touchdown. While breaks in the clouds this afternoon have
allowed for low level lapse rates to increase, mid level
instability remains rather limited. While a damaging wind and
tornado threat exist, any occurrences of severe weather are
expected to be isolated.

After the frontal passage tonight cooler and drier air will begin
to move into the area for the weekend.

.LONG TERM...(Sunday through Friday)
Issued at 359 PM EDT FRI JUN 23 2017

The long term portion of the forecast will be highlighted by a
stretch of dry weather with well below normal temperatures
resulting from a mean upper level ridge in the western part of the
U.S. and a trough in the eastern part of the country. 850 mb
temperatures will drop to the single digits Celsius early next
week, and we'll see a multi-day stretch with maximum temperatures
in the 70s and and minimums in the 50s. Dewpoints will be around
50 degrees for the first part of the week. By the end of the week
the trough will be lifting out and flow will become more zonal and
temperatures will warm and dewpoints will increase back into the
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 150 PM EDT FRI JUN 23 2017

Conditions will deteriorate late this afternoon and into the
evening as tropical depression Cindy and an approaching cold
front interact to bring showers and thunderstorms to the forecast
area. Early this afternoon the center of the tropical depression
was moving from northwest TN into southwest KY, while a cold front
extended from MI though northwest Indiana, central IL and on into
northeast OK. The low pressure system will continue to move ENE
while the the cold front sags southwest. Showers and thunderstorms
will become more widespread as the low pressure system and front
move closer.

Even ahead of the showers and thunderstorms MVFR ceilings will
prevail across the area, although many areas will lift to VFR for
a time this afternoon. Once the rain moves in ceilings will
gradually lower with some areas becoming IFR. Once the rain exits
tonight there will likely be a period of fog and low ceilings. The
cold front will be southeast of the area by Saturday morning and
conditions will improve quickly with VFR conditions expected
across most of the area by late morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JMW
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Jun 23, 4:10 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 PM EDT Fri Jun 23 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-242315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, and Whitesburg
410 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 368 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers and scattered thunderstorms will occur through the first
part of the night. They will bring a potential for very heavy
rainfall, which could result in flash flooding along small
streams.

In addition, strong winds aloft will create conditions favorable
for some thunderstorms or intense showers to produce severe
weather. The greatest threat will be damaging winds. However,
isolated, brief tornadoes are also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Concerns with high water may linger into the weekend. Rises may
occur on rivers, with portions of the Red, Kentucky, and Licking
River basins being most at risk for excessive rainfall.

There will be a slight chance of thunderstorms north of Interstate
64 Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding, wind
damage, or tornadoes.

KYZ119-120-242315-
Martin-Pike-
Including the cities of Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
410 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers and scattered thunderstorms will occur through the first
part of the night. They will bring a potential for very heavy
rainfall, which could result in flash flooding along small
streams.

In addition, strong winds aloft will create conditions favorable
for some thunderstorms or intense showers to produce severe
weather. The greatest threat will be damaging winds. However,
isolated, brief tornadoes are also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Concerns with high water may linger into the weekend. Rises may
occur on rivers, with portions of the Red, Kentucky, and Licking
River basins being most at risk for excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding, wind
damage, or tornadoes.

SBH

In the hours before

Special weather statement, Jun 23, 6:12 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
612 PM EDT FRI JUN 23 2017

KYZ083-084-232245-
McCreary-Wayne-
612 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND MCCREARY COUNTIES...

At 611 PM EDT, a strong thunderstorm was located over Slickford, or
11 miles south of Monticello, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Monticello, Whitley City, Parmleysville, Great Meadows Campsites,
Slavens, Susie, Barrier, Gregory, Co-
Operative, Pine Knot, Slickford, Ritner, Denney, Powersburg,
Hollyhill, Blue Heron, Oil Valley, Coopersville, Marshes Siding and
Burfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
      3675 8501 3678 8502 3699 8481 3696 8477
      3696 8474 3661 8424 3659 8429 3659 8437
TIME...MOT...LOC 2211Z 245DEG 40KT 3667 8487

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:12 PM EDTSpecial Weather StatementJKLMcCreary, Wayne33 min
Jun 23, 6:20 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more4 hr
Jun 23, 7:20 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle40 min
Jun 23, 7:53 PM EDTSpecial Weather StatementJKLJackson, Laurel, Rockcastle52 min
Jun 23, 7:58 PM EDTFlash Flood WarningJKLElliott, Estill, Menifee, Montgomery, Morgan, Powell4 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.